Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 2, NWS Omaha, NE

April 16, 2024Stanton County, Nebraska

NWS Omaha, NE issued this tornado warning at Apr 16, 2024, 8:39 AM CDT for Stanton County, Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2024, 8:39 AM CDT (13:39 UTC)
Expired
Apr 16, 2024, 8:53 AM CDT
In force
14 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Stanton County, NE

The radar

The Omaha radar (KOAX), 101 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WFUS53 KOAX 161339
TOROAX
NEC167-161430-
/O.NEW.KOAX.TO.W.0002.240416T1339Z-240416T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
839 AM CDT Tue Apr 16 2024

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northeastern Stanton County in northeastern Nebraska...

* Until 930 AM CDT.

* At 839 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 3 miles south of Stanton, or 14 miles southeast of
  Norfolk, moving north at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Stanton around 845 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4209 9723 4209 9702 4182 9716 4187 9729
TIME...MOT...LOC 1339Z 201DEG 41KT 4190 9720 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BLB
1 follow-up statement
712 
WWUS53 KOAX 161353
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
853 AM CDT Tue Apr 16 2024

NEC167-161403-
/O.CAN.KOAX.TO.W.0002.000000T0000Z-240416T1430Z/
Stanton NE-
853 AM CDT Tue Apr 16 2024

...THE TORNADO WARNING FOR NORTHEASTERN STANTON COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

&&

LAT...LON 4209 9723 4209 9702 4182 9716 4187 9729
TIME...MOT...LOC 1350Z 201DEG 41KT 4205 9712 

$$

BLB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 16, 6:30 AM CDT, 2 hours 9 minutes earlier. Its key messages:

  • A Tornado Watch is in effect for portions of southeast Nebraska this morning until 8 AM.
  • A low pressure system will bring severe storms through this morning moving, with a second round of storms possible this afternoon.
  • Much cooler temperatures work their way into the region beginning Wednesday and are expected to last through the weekend.
Area forecast discussion, Apr 16, 6:30 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
630 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- A Tornado Watch is in effect for portions of southeast
  Nebraska this morning until 8 AM.

- A low pressure system will bring severe storms through this
  morning moving, with a second round of storms possible this
  afternoon.

- Much cooler temperatures work their way into the region
  beginning Wednesday and are expected to last through the
  weekend.

&&

.DISCUSSION...
Issued at 225 AM CDT Tue Apr 16 2024

The warm front has lifted north and is draped across northeast
Nebraska causing storms to train across this area which is
leading to flash flooding concerns. Some areas could see
rainfall in excess of 2 inches in northeast Nebraska.

Elsewhere, we're seeing a bit of a lull as we wait for the dry
line to arrive. You can see these storms currently across
central Nebraska and north-central Kansas. There is a much
greater amount of shear out ahead of these storms which has
allowed a QLCS to develop along the dry line with a distinct
bowing feature suggesting a damaging wind threat as well as
tornado threat. We have just issued a tornado watch for some of
our southeastern Nebraska counties, which may need to be
expanded eastward later this morning depending on how well the
QLCS is able to hold together as it moves into southeast
Nebraska. Hi-resolution models show that it may weaken as it
approaches the Missouri river, then re-intensifying as it moves
into Iowa after sunrise. Shear profiles may be able to hold this
line together, though.

This line of storms should exit our southwestern Iowa counties
by mid-morning, leaving us right under the surface low for the
afternoon. We get hit by the cold front during the afternoon
which will bring another potential round of thunderstorms,
though they will be more elevated in nature, but could bring
more of a wind threat. We will need to watch closely for the
potential for a wake low during the afternoon and evening, where
we could see wind gusts of around 45 to 55 mph mix down to the
surface on the back side of the low. We'll have 50 to 60 kt
winds right off the surface at around 1 km with unidirectional
winds out of the northwest.

The low exits our area by Wednesday with more zonal flow setting
up across the central CONUS for midweek. With a broad trough in
place across the Northern Plains, temperatures will trend down
going toward the end of the week. A shortwave will bring another
chance for showers and thunderstorms Wednesday night into
Thursday, but we don't anticipate anything severe with this
system as it's more of a deformation band on the northern
fringe of a low that stays to our south.

We stay mostly dry and cool through the weekend under this zonal
flow regime with the next big trough coming through Sunday
night into Monday. This won't bring us any precip, but it does
bring back warmer temperatures going into next week as ridging
builds up behind it.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 623 AM CDT Tue Apr 16 2024

Storms are moving north-northeast across eastern Nebraska this
morning. The back edge will move out of KLNK by 13Z, and out of
KOFK and KOMA by 16Z, with VFR conditions expected through
midday. Winds will be shifting to southwesterly. During the
afternoon, we'll see another line of showers, possibly
thunderstorms, develop, with fairly high cigs around 8000 ft or
so. We'll see winds shift to westerly behind these showers or
thunderstorms.

This evening, models trend higher in probability of MVFR cigs
developing between 03-06Z as winds turn northwesterly and become
fairly strong, gusting to 30 to 35 kt. Cigs could sink as low as
1500 feet.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...McCoy
AVIATION...McCoy
Hazardous weather outlook, Apr 16, 3:11 AM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
311 AM CDT Tue Apr 16 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162215-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
311 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A round of strong to severe thunderstorms will move across the
area this morning. Damaging winds, hail as large as quarters, and
tornadoes will all be possible. Another line of storms will move
through this afternoon, with low potential for strong winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight and early Tuesday.

In the hours before

Local storm report, Apr 16, 6:42 AM CDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
642 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     Tstm Wnd Gst     8 SSW Dodge             41.62N 96.94W
04/16/2024  M60 MPH          Colfax             NE   Public

            Measured on personal weather station during
            the time between 545 and 600 AM. Time
            estimated based on radar.

&&

BLB
Local storm report, Apr 16, 6:45 AM CDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
645 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     Tstm Wnd Gst     5 S Howells             41.65N 97.01W
04/16/2024  M70 MPH          Colfax             NE   Public

            Personal weather station reported a 70 mph
            wind gust between 555 and 600 AM. Time
            estimated based on radar.

&&

BLB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 11:15 PM CDTSevere Thunderstorm WarningOAXAntelope, Cedar, Knox, Pierce45 min
Apr 15, 11:23 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox36 min
Apr 16, 1:21 AM CDTFlash Flood WarningOAXCuming, Thurston, Wayne3 hr
Apr 16, 3:47 AM CDTSevere Thunderstorm WarningOAXJefferson, Saline, Seward43 min
Apr 16, 4:17 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Knox, Madison, Pierce43 min
Apr 16, 4:24 AM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte33 min
Apr 16, 4:25 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saline, Saunders, Seward50 min
Apr 16, 5:09 AM CDTAreal Flood AdvisoryOAXLancaster3 hr
Apr 16, 5:10 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward38 min
Apr 16, 5:27 AM CDTTornado WarningOAXButler, Saunders, Seward18 min
Apr 16, 5:41 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders19 min
Apr 16, 6:03 AM CDTFlash Flood WarningOAXCuming, Thurston, Wayne5 hr
Apr 16, 6:04 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee, Richardson15 min
Apr 16, 6:24 AM CDTAreal Flood AdvisoryOAXMadison, Pierce, Platte, Stanton, Wayne4 hr
Apr 16, 7:30 AM CDTSevere Thunderstorm WarningOAXButler, Seward45 min
Apr 16, 8:35 AM CDTAreal Flood AdvisoryOAXPlatte3 hr
Apr 16, 10:10 AM CDTAreal Flood AdvisoryOAXCedar, Colfax, Platte, Stanton, Wayne5 hr
Apr 16, 11:19 AM CDTAreal Flood AdvisoryOAXButler, Cedar, Colfax, Madison, Pierce, Platte and 2 more4 hr
Apr 16, 11:29 AM CDTSevere Thunderstorm WarningOAXColfax, Stanton31 min
Apr 16, 11:31 AM CDTFlash Flood WarningOAXMadison, Stanton, Wayne5 hr
Apr 16, 11:36 AM CDTTornado Warning Tornado observedOAXPlatte24 min
Apr 16, 11:58 AM CDTTornado WarningOAXMadison, Platte19 min
Apr 16, 12:27 PM CDTFlash Flood WarningOAXCedar, Wayne4 hr
Apr 16, 12:29 PM CDTTornado WarningOAXPlatte19 min
Apr 16, 12:41 PM CDTAreal Flood AdvisoryOAXAntelope, Boone, Madison, Pierce, Platte3 hr
Apr 16, 1:07 PM CDTTornado WarningOAXColfax, Stanton25 min
Apr 16, 1:20 PM CDTTornado WarningOAXColfax, Stanton12 min
Apr 16, 1:44 PM CDTTornado Warning Tornado observedOAXColfax, Cuming, Dodge22 min
Apr 16, 2:18 PM CDTSpecial Weather StatementOAXDouglas27 min
Apr 16, 4:52 PM CDTAreal Flood AdvisoryOAXCedar, Wayne3 hr
Apr 16, 4:52 PM CDTAreal Flood AdvisoryOAXMadison, Stanton, Wayne3 hr

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.